Alert archive / California / Severe Thunderstorm Warnings in 2014

Severe Thunderstorm Warning 11, NWS Reno, NV

July 18, 2014Lassen County, California

NWS Reno, NV issued this severe thunderstorm warning at Jul 18, 2014, 12:33 PM PDT for Lassen County, California. It was in force for 57 min. No storm report in the archive falls inside the area while it was in force.

The area

The outline as issued.

The facts

Issued
Jul 18, 2014, 12:33 PM PDT (19:33 UTC)
Expired
Jul 18, 2014, 1:30 PM PDT
In force
57 min
Issued by
NWS Reno, NV
Area
Storm-based polygon

County Lassen County, CA

The radar

The Beale AFB radar (KBBX), 127 km from the middle of the area, began a volume at 19:30 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

Did it verify

Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this severe thunderstorm warning while it was in force. That is not proof nothing happened: reports are thin where few people live.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The nearest sounding before it

Medford/Jackson, OR (KMFR), launched 12:00Z, 7.6 hours before the alert went out and 251 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Medford/Jackson, OR at 12:00Z on 2014-07-18Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 0 joules per kilogram.LCL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Medford/Jackson, OR at 12:00Z on 2014-07-18The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity -7 square meters per square second.1939Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
0 J/kg
Mixed-layer CIN
No buoyant parcel
Mixed-layer LCL
2063 m above ground
0-6 km bulk shear
14 kt
0-1 km storm-relative helicity
-7 m²/s²
0-3 km storm-relative helicity
47 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

934 
WUUS55 KREV 181933
SVRREV
CAC035-182030-
/O.NEW.KREV.SV.W.0011.140718T1933Z-140718T2030Z/

BULLETIN - EAS ACTIVATION REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE RENO NV
1233 PM PDT FRI JUL 18 2014

THE NATIONAL WEATHER SERVICE IN RENO HAS ISSUED A

* SEVERE THUNDERSTORM WARNING FOR...
  WEST CENTRAL LASSEN COUNTY IN NORTHERN CALIFORNIA...

* UNTIL 130 PM PDT

* AT 1231 PM PDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
  SEVERE THUNDERSTORM CAPABLE OF PRODUCING PENNY SIZE HAIL...AND     
  DAMAGING WINDS IN EXCESS OF 60 MPH. THIS STORM WAS LOCATED 7       
  MILES SOUTHWEST OF CRATER LAKE CAMPGROUND AND MOVING EAST AT 5 MPH.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

THIS STORM IS CAPABLE OF PRODUCING HEAVY RAINFALL. WATCH FOR PONDING 
OF WATER ON ROADS...ESPECIALLY HIGHWAY 44. DRIVERS SHOULD SLOW DOWN 
IF ENCOUNTERING HEAVY RAIN TO AVOID HYDROPLANING...AND REMEMBER TO 
TURN ON THEIR HEADLIGHTS.

LAT...LON 4044 12088 4047 12118 4064 12127 4070 12095
TIME...MOT...LOC 1933Z 277DEG 6KT 4055 12113

$$

WEISHAHN
2 follow-up statements
585 
WWUS55 KREV 182002
SVSREV

SEVERE WEATHER STATEMENT
NATIONAL WEATHER SERVICE RENO NV
102 PM PDT FRI JUL 18 2014

CAC035-182030-
/O.CON.KREV.SV.W.0011.000000T0000Z-140718T2030Z/
LASSEN CA-
102 PM PDT FRI JUL 18 2014

...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT UNTIL 130 PM PDT
FOR WEST CENTRAL LASSEN COUNTY...

AT 1259 PM PDT...NATIONAL WEATHER SERVICE DOPPLER RADAR CONTINUED TO
INDICATE A SEVERE THUNDERSTORM CAPABLE OF PRODUCING PENNY SIZE
HAIL...AND DAMAGING WINDS IN EXCESS OF 60 MPH.  THIS STORM WAS 
LOCATED 6 MILES SOUTH OF CRATER LAKE CAMPGROUND MOVING EAST AT 5 
MPH. ADDITIONAL THUNDERSTORMS ARE FORMING IN THE VICINITY OF THIS 
THUNDERSTORM THAT MAY PRODUCE HEAVY RAINFALL AND STRONG OUTFLOW 
WINDS.  

PRECAUTIONARY/PREPAREDNESS ACTIONS...

THIS STORM IS CAPABLE OF PRODUCING HEAVY RAINFALL. WATCH FOR PONDING 
OF WATER ON ROADS...ESPECIALLY HIGHWAY 44. DRIVERS SHOULD SLOW DOWN 
WHEN ENCOUNTERING HEAVY RAIN TO AVOID HYDROPLANING...AND REMEMBER TO 
TURN ON THEIR HEADLIGHTS.

&&

LAT...LON 4044 12088 4047 12118 4064 12127 4070 12095
TIME...MOT...LOC 2001Z 277DEG 6KT 4054 12107

$$

WEISHAHN
245 
WWUS55 KREV 182022
SVSREV

SEVERE WEATHER STATEMENT
NATIONAL WEATHER SERVICE RENO NV
122 PM PDT FRI JUL 18 2014

CAC035-182030-
/O.EXP.KREV.SV.W.0011.000000T0000Z-140718T2030Z/
LASSEN CA-
122 PM PDT FRI JUL 18 2014

...THE SEVERE THUNDERSTORM WARNING FOR WEST CENTRAL LASSEN COUNTY
WILL EXPIRE AT 130 PM PDT...

THE STORMS THAT EARLIER PROMPTED THE SEVERE THUNDERSTORM WARNING HAVE
WEAKENED...THEREFORE THE WARNING WILL BE ALLOWED TO 
EXPIRE. THUNDERSTORMS WILL CONTINUE TO FORM THIS AFTERNOON AND 
EVENING WITH MAIN IMPACTS BEING HEAVY RAIN, SMALL HAIL, GUSTY 
OUTFLOW WINDS, AND LIGHTNING. 

LAT...LON 4044 12088 4047 12118 4064 12127 4070 12095
TIME...MOT...LOC 2020Z 277DEG 6KT 4054 12103

$$

WEISHAHN

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Reno, NV wrote its last area forecast discussion before this severe thunderstorm warning went out at Jul 18, 9:52 AM PDT, 2 hours 41 minutes earlier.

Area forecast discussion, Jul 18, 9:52 AM PDT, 2 hours 41 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE RENO NV
952 AM PDT FRI JUL 18 2014

.UPDATE...
MAIN CONCERN FOR TODAY IS THE LACK OF CLOUD COVER OVER MUCH OF THE
AREA WITH A LARGER AREA OF STRONG SURFACED BASED INSTABILITY.
THERE ARE A FEW HIGH THIN CLOUDS, BUT THESE WILL NOT LIMIT THE
SURFACE BASED INSTABILITY. MUCH LIKE YESTERDAY SHOWERS AND
THUNDERSTORMS WILL START JUST AFTER 11AM OVER THE HIGHER TERRAIN,
WITH OUTFLOWS HELPING TO DEVELOP ADDITIONAL STORMS THROUGH THE
AFTERNOON AND EVENING. SHORT RANGE MODELS ARE SHOWING A BIT MORE
DEVELOPMENT OVER LASSEN/PLUMAS AND THE RENO-SPARKS AREA THIS
AFTERNOON, LIKELY DUE TO THE LACK OF CLOUD COVER. MOST ACTIVITY
FOR TODAY SHOULD END BY 8-9 PM.

HIGHEST THREAT FOR FLASH FLOODING TODAY IS ALPINE, MONO,
DOUGLAS/BISON BURN SCAR, SOUTHERN LYON AND FAR WESTERN MINERAL
COUNTY. THESE AREAS HAVE RECEIVED THE MOST HEAVY RAIN IN THE LAST
COUPLE DAYS, SO SOIL MOISTURE IS PROBABLY HIGHER THAN USUAL. ALSO
THE AREA ALONG HIGHWAY 89 BETWEEN I-80 AND TAHOE CITY, INCLUDING
TAHOE-DONNER, SQUAW VALLEY AND ALPINE MEADOWS, ARE ALSO A CONCERN
DUE TO THE 1-1.5 INCHES OF RAIN FROM YESTERDAY. BRONG

&&

.SYNOPSIS...
ABUNDANT MOISTURE AND LIGHT WINDS ALOFT WILL LEAD TO SLOW MOVING
THUNDERSTORMS WITH HEAVY RAIN AND GUSTY OUTFLOW WINDS INTO SATURDAY.
A FLASH FLOOD WATCH IS IN EFFECT FOR PORTIONS OF THE SIERRA AND
WESTERN NEVADA THROUGH SATURDAY. DRIER AIR SHOULD BEGIN TO MOVE INTO
THE AREA MONDAY, WITH DECREASING CHANCES OF THUNDERSTORMS.

&&

.PREVIOUS DISCUSSION... /ISSUED 246 AM PDT FRI JUL 18 2014/

SHORT TERM...
THE FORECAST THROUGH SATURDAY AFTERNOON WILL BE DOMINATED BY
MAINLY DIURNALLY-FORCED SHOWERS AND THUNDERSTORMS WITH NO OBVIOUS
UPPER FORCING. THE TYPICAL DIURNAL PATTERN OF LATE IS FOR
THUNDERSTORMS TO FORM IN THE SIERRA SOUTH OF HIGHWAY 50 BY LATE
MORNING AND THEN DEVELOP FOR THE REST OF EASTERN CALIFORNIA AND
INTO WESTERN NEVADA BY MID-LATE AFTERNOON AS LARGER SCALE WESTERLY
FLOW KICKS IN TO AID CONVERGENCE FOR STORMS. AS HAS BEEN THE CASE
FOR THE LAST FEW DAYS, HIGH PWATS (+2 OR MORE STANDARD DEVIATIONS
FROM AVERAGE) REMAIN ENTRENCHED OVER EASTERN CALIFORNIA AND
WESTERN NEVADA. WITH GENERALLY LIGHT STEERING FLOW, THIS WILL
CONTINUE TO BRING THE THREAT FOR FLASH FLOODING WITH STRONGER
THUNDERSTORMS.

LATE SATURDAY NIGHT AND SUNDAY MORNING, A STOUT UPPER WAVE IS
FORECAST BY THE GFS/NAM TO MOVE OVERHEAD. UPPER LAPSE RATES ARE
FORECAST TO BE JUST OKAY AT 7 TO 7.25 C/KM. HOWEVER, EXPERIENCE
INDICATES THAT WITH DECENT UPPER FORCING AT LEAST ISOLATED HIGH-
BASED NOCTURNAL THUNDERSTORMS ARE POSSIBLE DESPITE MEDIOCRE LAPSE
RATES. THEREFORE, IN ADDITION TO LEAVING THE ALREADY FORECAST
SLIGHT CHANCE OF SHOWERS I HAVE ADDED THUNDERSTORMS TO THE MIX FOR
MONO AND MINERAL COUNTIES.

SUNDAY COULD BRING AN EARLY START FOR CONVECTION AS THE UPPER WAVE
MOVES OVER THE AREA. THE QUESTION WILL BE: WILL WE JUST WIND UP
WITH COPIOUS CLOUD COVER AND SOME SHOWERS OR WILL WE BE ABLE TO
CLEAR OUT ENOUGH FOR SCATTERED AFTERNOON THUNDERSTORMS? THE GFS
AND NAM CURRENTLY SHOW THE DISTURBANCE PASSES THROUGH THE SOUTHERN
HALF OF THE CWA (~ SOUTH OF HIGHWAY 50) WITH SIGNS OF LATE
AFTERNOON CONVECTION FIRING UP THERE. FURTHER NORTH MAY HAVE THE
HEAVIEST CLOUD COVER AND FEWEST THUNDERSTORMS. HOWEVER, IT ONLY
TAKES AN HOUR OR SO OF THINNED OUT CLOUDS TO HEAT UP SUBSTANTIALLY
THIS TIME OF YEAR SO THERE IS MUCH UNCERTAINTY AS TO WHERE THE
LARGEST CONCENTRATION OF THUNDERSTORMS WILL WIND UP. THEREFORE,
THE FORECAST IS BROAD-BRUSHED WITH AT LEAST A SLIGHT CHANCE OF
THUNDERSTORMS EVERYWHERE.

AS FAR AS THE NATURE OF STORMS SUNDAY, 3-8 KM STEERING FLOW SHOWS
SOME INCREASE IN SPEEDS OVER PREVIOUS DAYS. MOISTURE WILL STILL BE
IN PLACE SO HEAVY RAIN IS STILL POSSIBLE WITH THUNDERSTORMS ALTHOUGH
FASTER SPEEDS MAY MITIGATE THE FLASH FLOOD THREAT SUBSTANTIALLY.
SNYDER

LONG TERM...MONDAY THROUGH THURSDAY...
ONLY MINIMAL CHANGES WERE MADE TO THE EXTENDED FORECAST THIS
MORNING. PATTERN STARTS TO SHIFT TO A MORE SOUTH-SOUTHWEST DIRECTION
ALOFT BY MONDAY BUT AM NOT CONFIDENT AT THIS POINT THAT THIS SHIFT
WILL BE SUFFICIENT TO SCOUR ALL OF THE RESIDUAL MOISTURE OUT OF THE
REGION. WITH THIS IN MIND WE HAVE ADDED A SLIGHT CHANCE OF SHOWERS
AND THUNDERSTORMS TO FAR NORTHERN AREAS FOR MONDAY AFTERNOON AND
EVENING. IT IS ALSO POSSIBLE OVER THE FAR SOUTHERN BUT DID NOT ADD
THIS QUITE YET.

TUESDAY APPEARS TO HAVE THE BEST CHANCE OF COMPLETELY DRYING OUT WITH
STRONGER SW FLOW OVER MUCH OF THE AREA. THIS BRINGS ABOUT THE
POSSIBILITY OF ENHANCED ZEPHYR WINDS IN THE LATE AFTERNOON...SO
WINDS WERE BUMPED UP A LITTLE FOR TUESDAY. DETERMINISTIC MODELS ARE
SHOWING A LOW MOVING ACROSS OREGON WEDNESDAY WHICH COULD ALSO CAUSE
STRONGER WINDS. GEFS ENSEMBLE MEMBERS ARE NOT AS AGGRESSIVE WITH
THIS FEATURE. FLOW BECOMES LIGHTER BY THURSDAY AND A LITTLE FLATTER
OVER THE REGION. THIS SWITCH MAY ALLOW MOISTURE TO BEGIN TO SNEAK
BACK NORTH INTO THE FAR SRN CWA WITH AN INCREASE IN CLOUDS AND HIGH
TEMPS BY THURSDAY AFTERNOON.

BEYOND THE EXTENDED TIME FRAME A RIDGE STARTS TO BUILD BACK INTO THE
REGION WITH ABOVE NORMAL TEMPS BY THE WEEKEND AND THE POSSIBILITY OF
THUNDERSTORMS RETURNING TO THE SOUTHERN HALF OF THE FORECAST AREA BY
SATURDAY. 20

AVIATION...
AREA REMAINS IN A PERSISTENT PATTERN THROUGH THE WEEKEND WITH
THUNDERSTORMS POSSIBLE EACH DAY THROUGH SUNDAY. THE MAIN THREATS
CONTINUE TO BE LOCALLY HEAVY RAINS...OUTFLOW WIND GUSTS TO 40 KTS...
SMALL HAIL AND TURBULENCE IN AN NEAR STORMS.

STORMS DEVELOP OVER THE AREA SOUTH OF HIGHWAY 50 EARLY THIS
AFTERNOON THEN BEGIN TO SPREAD NORTH ALONG THE SIERRA BY LATE
AFTERNOON. THERE COULD ALSO BE DEVELOPMENT OUT INTO THE BASIN AND
RANGE BY EARLY EVENING. THERE LOOKS TO BE INCREASED COVERAGE BY
SATURDAY ALONG THE SIERRA AND THIS MAY EXTEND INTO THE OVERNIGHT
HOURS AS WELL.

RAINFALL IN THE VICINITY OF KTRK YESTERDAY IS PRODUCING PATCHY GROUND
FOG WHICH MAY DROP VISIBILITIES TO LESS THAN 1/2 MILE AT TIMES. THE
REPORTING INSTRUMENT AT KTRK MAKES THIS FOG SEEM MORE WIDESPREAD BUT
IT IS TYPICALLY PATCHY IN NATURE AND GENERALLY CONFINED TO THE
SOUTHEAST END OF THE RUNWAY COMPLEX. STILL...AVIATORS SHOULD BE
AWARE THAT REDUCED VISIBILITY IS POSSIBLE AT KTRK THROUGH 18/15 UTC.
FUENTES/20

&&

.REV WATCHES/WARNINGS/ADVISORIES...
NV...FLASH FLOOD WATCH THROUGH SATURDAY EVENING NVZ001>003.

CA...FLASH FLOOD WATCH THROUGH SATURDAY EVENING CAZ072-073.

&&

FOR MORE INFORMATION FROM THE NATIONAL WEATHER SERVICE VISIT...
HTTP://WEATHER.GOV/RENO (ALL LOWER CASE)

In the hours before

Local storm report, Jul 18, 11:37 AM PDT, 56 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE RENO NV
1137 AM PDT FRI JUL 18 2014

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0215 PM     FLASH FLOOD      2 E HOLBROOK JUNCTION   38.73N 119.51W
07/17/2014                   DOUGLAS            NV   FIRE DEPT/RESCUE

            EAST FORK FIRE REPORTED FLASH FLOODING IN THE TOPAZ RANCH
            ESTATES AREA YESTERDAY. MINOR LANDSCAPE DAMAGE AND LIGHT
            DEBRIS FLOW WAS NOTED IN REPORT AND PHOTOS.

&&

MCGUIRE

The office that day

Everything else NWS Reno, NV issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Jul 17, 5:07 PM PDTAreal Flood AdvisoryREVNevada113 min
Jul 17, 5:18 PM PDTSevere Thunderstorm WarningREVPlumas, Sierra42 min
Jul 17, 6:02 PM PDTSpecial Weather StatementREVSierra58 min
Jul 17, 7:52 PM PDTSpecial Weather StatementREVPlumas53 min
Jul 17, 7:55 PM PDTSevere Thunderstorm WarningREVLassen, Plumas50 min
Jul 18, 1:42 PM PDTSpecial Weather StatementREVLassen93 min
Jul 18, 3:44 PM PDTSevere Thunderstorm WarningREVPlumas, Sierra61 min
Jul 18, 4:36 PM PDTAreal Flood AdvisoryREVPlumas, Sierra3 hr

Nearby

Severe Thunderstorm Warnings in California, 2014Every severe thunderstorm warning in 2014

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.